Faculty of Economics and Business Administration Publications Database

Solution of Nonlinear Rational Expectations Models with Applications to Finite-Horizon Life-Cycle Models of Consumption

Pesaran, M. Hashem
Samiei, Hossein S.
Volume: 15
Number: 1-2
Pages: 25 - 57
Month: March
ISSN-Print: 0927-7099
Link External Source: Online Version
Year: 2000
Keywords: Nonlinear Rational Expectations Models; Intertemporal Consumer Choice; Minimum Weighted Residual Method; Exact and Certainty; Equivalent Solutions

This paper considers the solution of nonlinear rationalexpectations models resulting from the optimality conditions of afinite-horizon intertemporal optimization problem satisfying Bellman''''sprinciple of optimality (and possibly involving inequality constraints). Abackward recursive procedure is used to characterize and solve thetime-varying optimal decision rules generally associated with these models.At each stage of these backward recursions, either an analytical ornumerical solution of the optimality conditions is required. When ananalytical solution is not possible, a minimum weighted residual approach isused. The solution technique is illustrated using a life-cycle model ofconsumption under labor income and interest rate uncertainties (and possiblyinvolving liquidity constraints). Approximate numerical solutions areprovided and compared with certainty-equivalent solutions and, whenpossible, with exact solutions.